CLDF Title
Home | Contact Us | Bookmark
HBV HE HCC HCV
About CLDF Centers of Educational Expertise  
Live CME Meetings Telewebs Webcasts Slide Library Abstract Library Conference Highlights
 
Back  
 
Reuters Health Information (2012-04-19): Telaprevir may cause severe cutaneous eruptions

Drug & Device Development

Telaprevir may cause severe cutaneous eruptions

Last Updated: 2012-04-19 12:30:09 -0400 (Reuters Health)

NEW YORK (Reuters Health) - The antiviral agent telaprevir (Incivek) has been associated with severe cutaneous eruptions, including the DRESS syndrome (drug reaction with eosinophilia and systemic symptoms), a new report warns.

"I would like physicians to be aware of DRESS occurring in patients on telaprevir-based therapy, as its effectiveness in hepatitis C is sure to make its use more ubiquitous in the future," Dr. Peggy A. Wu from Beth Israel Deaconess Medical Center, Boston, Massachusetts, told Reuters Health in an email. "Presentation tends to be later, around 3-12 weeks, and common symptoms include fever and extensive rash."

In the March 1 online issue of the Journal of Hepatology, Dr. Wu and Dr. Steven T. Chen reported on three patients out of 56 patients at risk (5%) who developed probable or definite DRESS during therapy with telaprevir, peginterferon, and ribavirin.

The three patients were a 60-year-old man in week seven of treatment, a 56-year-old woman who had completed seven weeks of treatment, and a 55-year-old woman who presented a week after completing 12 weeks of telaprevir therapy.

All three cases were managed successfully with discontinuation of medications, topical class I corticosteroids, and systemic antihistamines.

In phase II and III clinical trials involving over 3,800 patients, 3.7% of telaprevir-treated patients developed severe cutaneous adverse events, the researchers note. The U.S. Food and Drug Administration approved telaprevir for treating HCV infection on May 23, 2011 and included DRESS among its warnings and precautions.

"The most feared complication of DRESS is end-organ damage, which in extreme cases can be life-threatening," Dr. Wu said, "so it is important to identify the syndrome early to stop the offending medications and monitor the disease."

"These are observations from a single institution during a finite amount of time," she added. "More information is needed to determine the true incidence of DRESS in telaprevir-treated patients, their prognosis, risk factors, and optimal treatment."

At this point there are no standard measures for preventing DRESS, according to Dr. Wu. "Future studies may involve genotyping those who have DRESS on telaprevir-based therapy and screening patients with associated HLA type or slow metabolism prior to receiving the medication," she said. "Although testing for human herpes virus 6 reactivation is not commonly done in this country, its association with DRESS has been made in other countries, and it may be worth screening for in the future."

SOURCE: http://bit.ly/HJbDoq

J Hepatol 2012.

 
 
 
 
                 
 
HBV
Webcasts
Slide Library
Abstract Library
 
HE
Live CME Meetings
Webcasts
Slide Library
Abstract Library
 
HCC
Slide Library
Abstract Library
 
 
HCV
Live CME Meetings
Webcasts
Slide Library
Abstract Library
 
CLDF Follow Us
   
 
About CLDF
Mission Statement
Board of Trustees
Board of Advisors
CLDF Supporters
 
Other Resources
Liver News Library
Journal Abstracts
Hep C Link to Care
 
Centers of
Educational Expertise
Regional Map
     
   
  The Chronic Liver Disease Foundation is a non-profit organization with content developed specifically for healthcare professionals.
© Copyright 2012-2014 Chronic Liver Disease Foundation. All rights reserved. This site is maintained as an educational resource for US healthcare providers only.
Use of this Web site is governed by the Chronic Liver Disease Foundation terms of use and privacy statement.